So I'm 25, I have SEVERE anxiety issues, panic attacks, and I was on anti depressants for 3 years. My doctor then decided I was "happy" enough to go off them and he began me on treatment for my ADHD. I am on Adderall XR 20mg a day, and Xanax .25 as needed (I have been on xanax for years). I started the Adderall about a week ago, and completely lost my appetite, which my doc told me would probably happen. I have had a ton of trouble getting to sleep at night (no luck without taking a xanax to help), and it seems like if I have ANY caffeine I get SUPER jittery, anxious, and two days ago I made the mistake of trying an energy drink, which basically gave me severe muscle spasms and shot my heart rate through the roof (yay for Hospital visits... ). I'm about 140 pounds, and I'm not sure if my adderall dosage is too high for my weight or if I'm just not adjusted to it yet. I guess my question is if the side effects (jittery, increased anxiety, insomnia) will decrease over time, or if there is any way to lessen them? Any insight at all would be super helpful! Thanx!
16 Jul 2011
I also have adult ADHD, but am older. My son, 26, has it, too. When he first started his meds, he had no appetite, sweating, dry mouth, and many same symptoms. It will decrease, but I'd probably start with half the dose, as he did, and worked up to 10 mgs. dextroamphetamine. Also, take early in the day. One of the most important things I've noticed is to be consistent with the medication daily, and your body will adjust. Or, you could ask your doctor to try one of several of the non-stimulant medications, such as Strattera. Anti-depressants, and some blood pressure meds. are also used for ADHD, so be sure you're on the right medication(s). As always, it takes trial and error because everybody's body chemistry is different. Sounds like you had many of the anxiety symptoms prior to even taking Adderall. I avoid any extended release, as many do. Just don't like them, as I've found many don't, as well.
I take the Dextrostat, and I have a decent appetite, but I take seroquel at night that puts me right to sleep! Try decaf, as well. Good decaf tastes the same. Good luck!! Hope that helps.
16 Jul 2011
I would consult the doctor if I were you. I say this because there are cases of people suffering heart attacks using adderall and other stimulant type drugs like ritalyn. It can happen in young people as well as older adults. I take ritalyn, and I'm in my fifties and I had an EKG done prior to starting on it. I think doctors should do more testing for possible hidden heart problems before putting people on these drugs.
It could just be your anxiety levels creeping back up, possibly due to the stimulant, but I would definitely talk to your doctor about the pain in your arm and the other symptoms you're experiencing.
Good luck in getting this figured out and getting the help you need to get the right meds in the right balance that work for you.
20 Sep 2011
Question posted 16 Jul 2011
Today is 3 months since you posted the problems that have occurred since your change in medications .I truly hope you are feeling better now and probably back on some kind of SSRI or an SNRI.
You may be experiencing withdrawal symptoms if you were on antidepressants for more than THREE years and quit abruptly. You need to taper off slowly. There is a website that addresses the withdrawal symptoms. Some of the people take over a year to get off serotonin re-uptake drugs. It is paxilprogress.com.Take a look.
I am really appalled at what your doctor did! I feel so sorry for you.I have a long history of panic attacks, generalized anxiety, and depression. I am older now, but the panic and anxiety hit me bad in my 20's like you. As I got older and was properly medicated with SSRIs and Xanax (which I became addicted to) the anxiety subsided, but depression has became more of an issue.
Putting someone with a history of any kind of anxiety on amphetamines is very unusual, if not crazy. Did you want them? Possibly indicate that you needed more motivation to get things done? I just wonder what would make him choose this medication and believe that you have ADD or ADHD.
By the way, going off of ADHD drugs occasionally for a short period of time is OK and very common. Most children are told to take weekend vacations from them. Is Dr. a psychiatrist or a G.P? Hope you got another one.
Let us all know how you are doing because we really do care about the people who post here. I wouldn't wish your symptoms on an enemy. I remember how bad panic,etc can be.
All the Best
31 May 2014
Good News! :)
Yes the side effects do decrease. I noticed that you didn't mention the times of day that you take your doses? I'm prescribed the same meds, although my xanax are 1mg, they work better for me when I take my adderall in the morning & the xanax late in the day, early evening. I also eat breakfast before adderall takes effect, force a light lunch, & eat dinner an hr after taking xanax, this allows me to keep my weight on. One thing is for sure, my life is better, much more stable & comfortable since I got use to taking adderall.
I hope this response gives you some insight & helps to ease your concerns
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Attention Deficit Hyperactivity Disorder (ADHD) - I am 27 years old and suffering from severe social
... anxiety disorder for the last 4 years.I take 40mg propranolol(inderal) daily to control the symptons.I have always had mild ADHD but now its ...
1 answer • 9 May 2010
I have been suffering from panic attacks and anxiety(some depression as well)for 20 + years. I have been diagnosed with major depression,bi-polar ...
8 answers • 17 Nov 2010
Had no energy because of anxiety meds, tried Adderall and it gave me energy - how do I ask Dr for Rx
I have previously had a horrible panic disorder and then when the panic attacks stopped it became general anxiety. Now, that I've been on so ...
1 answer • 30 Nov 2010
I starting to think, they gave me sugar pills. is that even possible. conditions: add, drug resistant depression and or bipolar 2, anhedonia, ...
1 answer • 18 Sep 2012
... medications (depression, anxiety, mild ADHD) and while I can sympathise, I do worry about her taking Ritalin somedays and not others - prescribed ...
2 answers • 6 May 2013